Wisconsin, 2023

Drought in Wisconsin, November 1 to 30, 2023

November 1 to 30, 2023 · NWS ARX · 7 events in 7 counties and zones

Severe (D2) to extreme (D3) drought conditions remained constant across southwest and central Wisconsin through the month of November from long-standing abnormally dry conditions. While the previous month of October provided slightly above normal rainfall amounts, total rainfall near 20 inches from April 1 to October 31st was 5 to 15 inches below normal.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Severe (D2) to extreme (D3) drought conditions remained constant across southwest and central Wisconsin through the month of November from long-standing abnormally dry conditions. While the previous month of October provided slightly above normal rainfall amounts, total rainfall near 20 inches from April 1 to October 31st was 5 to 15 inches below normal. During November, only 1 to 3 days with measurable precipitation provided 0.1 to 0.5 inches of total rainfall, near 2 inches below the monthly normal. While the growing season was all but over, multiple days of above normal temperatures, 10 to 20 degrees above normal, inhibited the ground from freezing. Drought conditions remained unchanged through November, with severe drought (D2) encompassing much of Crawford, Richland, and Vernon counties, as well as southern Monroe, Juneau, and Adams counties and northern Grant County. A small area of extreme drought (D3) affected northwest Grant and southern Crawford counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Oct 31, 9:40 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Oct 31, 9:40 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1040 PM CDT Tue Oct 31 2023

.DISCUSSION...(This evening through Tuesday)
Issued at 215 PM CDT Tue Oct 31 2023

Key Messages:

 - Gradually warming, drier for the rest of the week.

WARMER AND DRIER THROUGH FRIDAY:

In the wake of this departing low pressure system, very cool air
advects into the Upper Mississippi Valley in the northwesterly flow
aloft for overnight lows in the teens and low 20s. Temperatures
begin to gradually moderate tomorrow through Friday with a zonal
upper-level flow pattern. This will result in near-normal highs
later in the week. Weak pockets of vorticity embedded in the zonal
flow periodically advect across the Upper Midwest during this time
period, but there is little to no signal area wide in the GEFS and
EPS for organized precipitation through Friday.

WEEKEND OUTLOOK:

While the details remain unclear, there's some consensus in the
global models for a more amplified upper-level flow pattern this
weekend. Precipitation chances increase in the GEFS come Saturday
and Sunday, but the EPS tells a much drier story with fewer members
producing precipitation and those that produce less QPF. This
uncertainty presents itself as 20-35% PoPs in the NBM during this
timeframe.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1040 PM CDT Tue Oct 31 2023

After a brief break in the clouds for some, satellite imagery shows
another area of clouds sinking southeastward across the region.
Expecting VFR conditions to remain through the TAF period. However,
a brief period of patchy MVFR ceilings cannot be completely ruled
out at KRST overnight. Have noted that latest guidance has backed
off a bit on the southern extent of these lower ceilings though.
Otherwise, winds become more southwest and increase 10-15 kts during
the day, with some wind gusts possible especially at KRST early in
the day.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...KAA
AVIATION...EMS
Hazardous weather outlook, Oct 31, 8:27 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
927 PM CDT Tue Oct 31 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-020230-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
927 PM CDT Tue Oct 31 2023

This Hazardous Weather Outlook is for portions of north central
Iowa, northeast Iowa, southeast Minnesota, central Wisconsin,
north central Wisconsin, southwest Wisconsin, and west central
Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

nofwd

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Adams

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
43.970, -89.771 (the zone’s center; the record gives no point)

Severe (D2) drought persisted across the southern half of Adams County through November. This was a result of monthly precipitation totals near 2 inches below normal and anomalously warm temperatures.

Drought, Crawford

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
43.240, -90.931 (the zone’s center; the record gives no point)

Severe (D2) drought persisted across all of Crawford County through November. This was a result of monthly precipitation totals near 2 inches below normal and anomalously warm temperatures.

Drought, Grant

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
42.868, -90.706 (the zone’s center; the record gives no point)

Severe (D2) to extreme (D3) drought persisted across northwest Grant County through November. This was a result of monthly precipitation totals near 2 inches below normal and anomalously warm temperatures.

Drought, Juneau

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Juneau forecast zone
Reported by
Drought Monitor
Coordinates
43.924, -90.114 (the zone’s center; the record gives no point)

Severe (D2) drought persisted for the southern half of Juneau County through November. This was a result of monthly precipitation totals near 2 inches below normal and anomalously warm temperatures.

Drought, Monroe

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

Severe (D2) drought persisted for the southeastern periphery of Monroe County through November. This was a result of monthly precipitation totals near 2 inches below normal and anomalously warm temperatures.

Drought, Richland

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Richland forecast zone
Reported by
Drought Monitor
Coordinates
43.376, -90.429 (the zone’s center; the record gives no point)

Severe (D2) drought persisted across all of Richland County through November. This was a result of monthly precipitation totals near 2 inches below normal and anomalously warm temperatures.

Drought, Vernon

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Vernon forecast zone
Reported by
Drought Monitor
Coordinates
43.594, -90.834 (the zone’s center; the record gives no point)

Severe (D2) drought persisted across most of Vernon County through November. This was a result of monthly precipitation totals near 2 inches below normal and anomalously warm temperatures.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148604, 1148605, 1148606, 1148607, 1148608, 1148609, 1148610.